Wall's finiteness obstruction

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In geometric topology, a field within mathematics, the obstruction to a finitely dominated space X being homotopy-equivalent to a finite CW-complex is its Wall finiteness obstruction w(X) which is an element in the reduced zeroth algebraic K-theory of the integral group ring \widetilde{K}_0(\mathbb{Z}[\pi_1(X)]). It is named after the mathematician C. T. C. Wall.

By Milnor's work[1] on finitely dominated spaces, no generality is lost in letting X be a CW-complex. A finite domination of X is a finite CW-complex K together with maps r:K\to X and i:X\to K such that r\circ i\simeq 1_X. By a construction due to Milnor it is possible to extend r to a homotopy equivalence \bar{r}:\bar{K}\to X where \bar{K} is a complex obtained from K by attaching cells to kill the relative homotopy groups \pi_n(r). \bar{K} will be finite if all relative homotopy groups are finitely generated. Wall showed that this will be the case if and only if his finiteness obstruction vanishes. More precisely, using covering space theory and the Hurewicz theorem one can identify \pi_n(r) with H_n(\widetilde{X},\widetilde{K}). Wall then showed that the cellular chain complex C_*(\widetilde{X}) is chain-homotopy equivalent to a chain complex A_* of finite type of projective \mathbb{Z}[\pi_1(X)]-modules, and that H_n(\widetilde{X},\widetilde{K})\cong H_n(A_*) will be finitely generated if and only if these modules are stably-free. Stably-free modules vanish in reduced K-theory. This motivates the definition


See also[edit]


  1. ^ Milnor, J. On spaces having the homotopy type of a CW-complex. Transactions of the American Mathematical Society Vol. 90, No. 2 (Feb., 1959), pp. 272-280.
  • Varadarajan, Kalathoor (1989), The finiteness obstruction of C. T. C. Wall, Canadian Mathematical Society Series of Monographs and Advanced Texts, New York: John Wiley & Sons Inc., ISBN 0-471-62306-7, MR 989589 .
  • Ferry, Steve; Ranicki, Andrew (2001), "A survey of Wall's finiteness obstruction", Surveys on Surgery Theory, Vol. 2, Ann. of Math. Stud. 149, Princeton, NJ: Princeton Univ. Press, pp. 63–79, arXiv:math/0008070, MR 1818772 .
  • Rosenberg, Jonathan (2005), "K-theory and geometric topology", in Friedlander, Eric M.; Grayson, Daniel R., Handbook of K-Theory, Berlin: Springer, pp. 577–610, doi:10.1007/978-3-540-27855-9_12, MR 2181830